Hail, Sumner
- When
- June 11, 12:45 PM CST
- Where
- Sumner County, Gallatin
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.400, -86.450
Nickel size hail was reported north-northeast of Gallatin.
As an upper-level low approached Middle Tennessee on June 11, 2023, it along with warm, moist air, plenty of instability, and deep wind shear helped to set the stage for severe weather across much of the area. Before a line of thunderstorms along a cold front arrived, however, the thunderstorms that developed ahead of it brought the first and most significant round of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As an upper-level low approached Middle Tennessee on June 11, 2023, it along with warm, moist air, plenty of instability, and deep wind shear helped to set the stage for severe weather across much of the area. Before a line of thunderstorms along a cold front arrived, however, the thunderstorms that developed ahead of it brought the first and most significant round of severe weather. These thunderstorms developed strong mesocyclones that were able to produce large hail and damaging winds. Several reports of hail larger than one inch were received with the largest hailstone about 1.75 inches in Pickett County. It was across the Cumberland Plateau where favorable amounts of helicity were also present where three tornadoes occurred. All three were rated EF-1, but one of these tornadoes in Fentress County was on the ground for nearly 11 miles. Fortunately, no injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 11:32 AM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1232 PM CDT Sun Jun 11 2023 ...New AVIATION... .UPDATE... Issued at 1019 AM CDT Sun Jun 11 2023 Quiet conditions so far across the mid state, with radar echoes off to the east and west of the area. 12Z models are coming in, and largely are unchanged in regards to timing of the main line of storms later this afternoon and evening. CAMs still have some variability on timing which is to be expected with a cold front/cold pool driven line later today, but right now, the window for the line per 12Z CAMs in the downtown Nashville area is 5 pm to 8 pm, depending on which model you choose. The suite of WRF models are the fastest, hinting at 5 pm and maybe even just before if the cold pool runs ahead of the line a bit faster. HRRR has been very consistent in the 6 or 7 pm timeframe, and the NAMNest and RRFS suggest roughly the same. Instability is still expected to continue climbing during the day, supported by strong warm moist advection as well as diurnal assistance. Deep layer shear is strong for this time of year, with models showing 25 to 40 knots of 0-6km shear. Soundings do show some mid level dry air during the afternoon, along with some steep low to mid level lapse rates. The environment will support damaging wind gusts as the primary threat with any severe storms this afternoon and evening, but with that drier air and steep lapse rates this afternoon, large hail will also be possible. PWAT values around or above 1.5 inches for the day will support heavy rainfall, and any areas that see training of storms will be at risk for some flooding as well. The tornado threat remains low as the EHI and SRH values are low, as well as the 0-1km shear, but, any isolated storms out ahead of the line later today or during the afternoon may increase the risk slightly. Severe risk should diminish from northwest to southeast during the evening as diurnal support is lost and the cold air moves in. Stay weather aware today, especially if you have outdoor plans, as this environment can kick off storms and can become severe quickly! Make a plan ahead of time to know where to go for shelter, and have multiple ways to receive watch and warning information this afternoon and evening. && .SHORT TERM... (Today through Tuesday) Issued at 308 AM CDT Sun Jun 11 2023 Tranquil weather in place currently with just a few light showers across our southeast. Temperatures are generally in the 70 to 75F degree range. Look for conditions to begin to go down hill later today. Still expecting a frontal passage to occur this evening. The primary organizational forcing will reach the TN river around 3PM. At that time, surface capes of 2000 j/kg will match up with LI's of -6C to -8C and 850 mb winds of 30kts. Shear will increase across our eastern half into early evening while instabilities back off. The primary threat still looks to be straight line damaging winds. Momentum driven activity will likely hold on on into our eastern areas. And, we are now in an enhanced risk for the entire mid state. It's important to note that in addition to some surface low strengthening with time, the surface axis will be backing and will pick up some added n-s extension as it crosses our area. This very configuration will increase the wind threat while decreasing the heavier rain threat. Earlier it was estimated that local areas could receive as much as 3 inches of rainfall. It now looks like 1-2 inches of total rainfall. So, the event is looking more and more like a potentially damaging wind event, primarily. The time frame for severe remains as 3 pm in our far west, with the severe threat ending around 9 pm across our Plateau. Moving on, Monday will feature a partly cloudy morning and then a mostly sunny day. The respite wont last long, however. The boundary to our south will be working back to the north as a warm front and will bring a returning chance of shower and tstm activity to the area on Tuesday. The good news is that I'm not seeing anything exceeding general convection at this time. Otw, rainfall amounts of one half to three quarters of an inch will be possible, highest totals south. For the near term temps, humid and a little muggy today with mid 80s expected. Not as warm behind the fropa with 75 to 80 for the following two afternoons. && .LONG TERM... (Tuesday Night through next Sunday) Issued at 308 AM CDT Sun Jun 11 2023 In the extended forecast, models have shied away a touch from the earlier flood threat to our south. Northerly flow is looking a little stronger and the higher 7 day qpf totals have shifted further south. We still, however, are picking up on an active northwesterly flow regime for the extended. A rather vigorous shortwave will be moving southeastward and may cross our area on Friday. NBM only shows 40-50 percent right now along with a half inch of rainfall. The European shows the feature as well but not as strong with it. Prior to Friday, Wed and Thu not looking to bad. The better rainfall area will shift to our south as the northerly flow takes over. For the extended temps, after a seasonal Wednesday, temps will climb to a few degrees above normal as heights climb and sunshine returns ahead of the shortwave. Overnight lows will be in the 60s. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Sun Jun 11 2023 Already we are seeing widely scattered convection pop up in this afternoon's pre-frontal air mass. Winds have increased considerably from the SW, and will continue that way until after this evening's fropa. We don't expect much additional activity until a squall line comes through Middle Tennessee with the front during the late afternoon and early evening. The HRRR has been very consistent in its timing throughout the morning, and we have been able to narrow the window to 1-2 hours for each of our terminals. Look for some lingering light showers after the initial line of convection comes through, with ceilings lowering to MVFR/IFR for several hours following the fropa. && .PRELIMINARY POINT TEMPS/POPS... Nashville 62 80 57 81 / 90 0 10 20 Clarksville 58 77 55 80 / 50 0 0 20 Crossville 57 71 49 73 / 90 10 0 30 Columbia 59 79 56 79 / 90 0 10 30 Cookeville 58 74 52 75 / 90 10 0 20 Jamestown 57 71 50 74 / 90 10 0 20 Lawrenceburg 59 79 56 77 / 90 0 10 40 Murfreesboro 60 80 54 79 / 90 0 10 30 Waverly 57 78 56 78 / 40 0 10 20 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Barnwell SHORT TERM...21 LONG TERM....21 AVIATION.....Rose
Special Weather Statement
National Weather Service Nashville TN
139 PM CDT Sun Jun 11 2023
TNZ008-111915-
Sumner TN-
139 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of central Sumner
County through 215 PM CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin and Cottontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3634 8651 3640 8662 3655 8652 3646 8628
TIME...MOT...LOC 1838Z 212DEG 17KT 3640 8654
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WhiteheadThe Nashville radar (KOHX), 20 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
17 hail, 16 thunderstorm wind, 3 tornado. Local standard time, as filed.
Nickel size hail was reported north-northeast of Gallatin.
Penny size hail was reported northeast of Gallatin.
Estimated nickel size hail fell north of Hendersonville.
Estimated 1.5 inch hail was reported along Neal Road in Watertown.
Estimated 1.5 inch hail was reported just east-southeast of Watertown.
Estimated penny size hail fell near Charlotte.
Estimated penny size hail was reported northwest of Byrdstown.
Estimated nickel size hail was reported in Gainesboro.
Estimated nickel size hail was reported in Hendersonville.
Estimated nickel size hail was reported northwest of Hendersonville.
Estimated golf ball size hail fell from a severe thunderstorm in Byrdstown.
Estimated 1 inch hail fell from a severe thunderstorm southwest of Ashland City.
Severe thunderstorm winds knocked down multiple trees along Campground Road at Dale Hollow Dam Campground. Damages are a rough estimate.
Estimated penny size hail was reported east-northeast of Gallatin.
Estimated 1 inch hail was reported from a severe thunderstorm south-southeast of Livingston.
A #tspotter reported via Twitter that a tree fell near in the intersection of 24th Street and Dabbs Avenue near Lakewood. Damages are estimated for the tree.
A #tspotter reported via Twitter estimated nickel size hail near Lakewood.
A #tspotter reported via Twitter estimated quarter size hail at the Old Hickory Club near Lakewood.
Multiple fallen trees were reported near Lakewood as a severe thunderstorm tracked through the area. Damages are a rough estimate.
This EF-1 tornado touched down south of the Jamestown Municipal Airport near Highway 127 and traveled over 11 miles toward the east-northeast before lifting near Charley Hull Loop Road. The tornado uprooted and snapped hundreds of trees along the path. Over a dozen outbuildings and barns were completely destroyed, and several houses sustained roof and window damage. Local residents captured the tornado on video. High resolution satellite imagery was very helpful in determining the path of this tornado. No injuries or fatalities were reported. Damages are a rough estimate.
Severe thunderstorm winds associated with a tornadic storm downed multiple trees east of Allardt. Damages are estimated.
Severe thunderstorm winds associated with a tornadic storm snapped power poles and downed trees north of Allardt. Damages are estimated.
A Facebook user reported multiple trees down just west of Woodlawn. Damages are a rough estimate.
Estimated 1.5 inch hail fell from a severe thunderstorm southwest of Livingstone.
This EF1 tornado touched down near Highway 70 about 3.6 miles northwest of downtown Crossville. A home on the south side of Highway 70 west of Ivey Road was destroyed when it slid off its foundation which it was not properly attached to, and a couple of outbuildings were destroyed on the north side of the highway. The tornado weakened as it moved northeast, but was widely visible and several local residents captured it on video. The tornado crossed Interstate 40 and caused minor damage to a hotel roof before lifting near Highway 127. No injuries or fatalities were reported. Damages are a rough estimate.
A Facebook user reported a fallen tree near Clarksville. Damages are a rough estimate.
Severe thunderstorm winds downed trees near Old Hickory Boulevard in Brentwood. Damages are a rough estimate.
Tree branches estimated to be two inches in diameter were downed in severe thunderstorm winds near Lebanon Road and Highway 109 between Mount Juliet and Lebanon. Damages are estimated.
Video shared by FOX17 shows severe thunderstorm wind damage at the Cedar Creek Yacht Club in Mount Juliet with damaging winds knocking down an outbuilding wall. Damages are a rough estimate.
Severe thunderstorm winds downed a large tree at Eastwood Greene Apartments near Inglewood. Damages are a rough estimate.
This low end EF-1 tornado touched down west of the intersection of Bicknell Road and Leamon Hall Road and traveled toward the east-northeast before lifting west of Larue Lane. Dozens of trees were uprooted and snapped, causing damage to two homes and a few outbuildings. High resolution satellite imagery was very helpful in determining the path of this tornado. No injuries or fatalities were reported. Damages are a rough estimate.
A NWS Employee estimated 60 mph winds at their residence near Mount Juliet during a severe thunderstorm.
Severe thunderstorm winds downed a tree onto the roof of a home west of Antioch. No injuries were reported. Damages are estimated.
Severe thunderstorm winds snapped a tree near Murfreesboro. Damages are a rough estimate for the tree.
Severe thunderstorm winds caused a tree to fall on top of a house near Lawrenceburg. No injuries were reported. Damages are a rough estimate.
Severe thunderstorm winds caused a tree to fall through a home near Minor Hill. No injuries were reported. Damages are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093610, 1093609, 1093612, 1093587, 1093588, 1093613, 1093589, 1093618, 1093614, 1093615, 1093590, 1093611, 1093616, 1093619, 1093594, 1093591, 1093592, 1093593, 1093595, 1093598, 1093596, 1093597, 1093624, 1093600, 1093625, 1093621, 1093601, 1093602, 1093603, 1093604, 1093606, 1093605, 1093623, 1093626, 1093607, 1093608.